Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 20, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Apr 13, 2012, 2:04 AM CDT for Phelps County, Nebraska. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 13, 2012, 2:04 AM CDT (07:04 UTC)
- Expired
- Apr 13, 2012, 2:30 AM CDT
- In force
- 26 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Phelps County, NE
The radar
The Grand Island radar (KUEX), 82 km from the middle of the area, began a volume at 07:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 188 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 487 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 458 m²/s²
- 0-3 km storm-relative helicity
- 490 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
670
WUUS53 KGID 130704
SVRGID
NEC137-130730-
/O.NEW.KGID.SV.W.0020.120413T0704Z-120413T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
204 AM CDT FRI APR 13 2012
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PHELPS COUNTY IN SOUTH CENTRAL NEBRASKA...
* UNTIL 230 AM CDT
* AT 159 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR ATLANTA...OR 6 MILES SOUTHWEST OF
HOLDREGE...AND MOVING NORTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
HOLDREGE AND FUNK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4065 9941 4055 9918 4035 9929 4035 9944
4036 9957
TIME...MOT...LOC 0704Z 215DEG 40KT 4041 9938
WIND...HAIL <50MPH 1.00IN
$$
BRYANT2 follow-up statements
351
WWUS53 KGID 130713
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
213 AM CDT FRI APR 13 2012
NEC137-130730-
/O.CON.KGID.SV.W.0020.000000T0000Z-120413T0730Z/
PHELPS NE-
213 AM CDT FRI APR 13 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN PHELPS
COUNTY UNTIL 230 AM CDT...
AT 209 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR FUNK...OR NEAR HOLDREGE...MOVING NORTHEAST AT
45 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EASTERN PHELPS COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4065 9941 4055 9918 4035 9929 4035 9944
4042 9946
TIME...MOT...LOC 0712Z 215DEG 40KT 4049 9929
WIND...HAIL <50MPH 1.00IN
$$
BRYANT269
WWUS53 KGID 130727
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
227 AM CDT FRI APR 13 2012
NEC137-130737-
/O.EXP.KGID.SV.W.0020.000000T0000Z-120413T0730Z/
PHELPS NE-
227 AM CDT FRI APR 13 2012
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PHELPS COUNTY WILL
EXPIRE AT 230 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4065 9941 4055 9918 4035 9929 4035 9944
4042 9946
TIME...MOT...LOC 0727Z 215DEG 40KT 4063 9916
$$
BRYANTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 12:30 AM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Apr 13, 12:30 AM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1230 AM CDT FRI APR 13 2012 .AVIATION...06Z KGRI TAF. IFR CONDITIONS TO CONTINUE AT THE TERMINAL BEFORE VFR CONDITIONS ARE RESTORED BY 15Z. SHOWER AND THUNDERSTORM ACTIVITY WILL HAVE THE POTENTIAL TO IMPACT THE TERMINAL 07Z THROUGH 11Z. CEILINGS NEAR 800FT AGL WILL REMAIN POSSIBLE UNTIL 15Z...AT WHICH TIME STRATUS SHOULD GIVE WAY TO MID AND HIGH LEVEL CLOUDS THROUGH THE REMAINDER OF THE TAF PERIOD. MINIMAL VISIBILITY RESTRICTIONS IN LIGHT PRECIPITATION WILL BE POSSIBLE 07Z THROUGH 11Z. && .PREV DISCUSSION... /ISSUED 342 PM CDT THU APR 12 2012/ SHORT TERM...00Z TONIGHT THROUGH 00Z SATURDAY. PRIMARY CONCERN IN THE SHORT TERM WILL BE THE ONSET OF THE NEXT ROUND OF RAIN/TSTMS THIS EVENING OR TONIGHT. WATER VAPOR IMAGERY...ALONG WITH UPPER AIR AND WIND PROFILER DATA NOTE THE UPPER RIDGE HAS SHIFTED OVER THE MO RIVER VALLEY AS BROAD UPPER TROUGH MOVES INTO THE WESTERN U.S. DECENT SUBTROPICAL TAP OF MOISTURE ALSO NOTED WHICH HAS CONTRIBUTED THE THE WIDESPREAD LIGHT RAIN ACROSS THE CWA THIS MORNING. VARIOUS WAVES ROTATING AROUND THE WEST COAST TROUGH WITH THE NEXT ONE NOTED ON SATELLITE PUSHING THROUGH AZ EARLIER THIS MORNING AND WILL INFLUENCE OUR WEATHER TONIGHT. AT THE SURFACE...LEE TOUGHING NOTED FROM MT INTO EASTERN NMEX WITH A TIGHTENING PRESSURE GRADIENT OF 16 MB ACROSS NEB. DEWPOINTS HAVE RISEN FROM THE LOWER 20S AT NOON YESTERDAY TO MID 40S/LOWER 50S AT THAT TIME TODAY. AREA OF SHOWERS AND A FEW TSTMS HAS BEEN SLOW TO CLEAR THE CWA WITH SOME REDEVELOPMENT IN THE WEST DURING THE LATE MORNING. THIS ACTIVITY HAS FINALLY MOVED EAST OF THE HIGHWAY 281 CORRIDOR AS OF 1430 LOCAL TIME. WAVE NOTED ABOVE WILL PUSH THROUGH THE AREA TONIGHT PROVIDING BROAD SCALE LIFT AND DECENT CHANCE OF SHOWERS AND THUNDERSTORMS OVERNIGHT. QUESTION OF SEVERE CHANCES STILL LOOM IN THE SOUTHWEST PORTION OF THE CWA. MOST OF OUR AREA HAS BEEN SOCKED IN WITH LOW CLOUDS ALL DAY AND TEMPS HAVE STRUGGLED INTO THE LOW/MID 50S BY 2 PM LOCAL TIME. THERE HAS BEEN CLEARING IN WESTERN KANSAS WHICH IS WHERE THE BEST INSTABILITY IS...WHILE WE REMAIN FAIRLY STABLE. MODELS DO SHOW THE HIGHER INSTABILITY CREEPING INTO THE WEST AND SOUTHWEST PARTS OF THE CWA THIS EVENING. THE DEEP LAYER SHEAR LOOKS GOOD OVER THE REGION WITH 0-6 KM SHEAR RANGING FROM 40 TO 60 KT. THERE IS AT LEAST A THREAT OF SEVERE ESPECIALLY IN THE SOUTHWEST BUT WE COULD SEE SOME HAILERS FURTHER NORTHEAST INTO NEB OVERNIGHT AS THE INSTABILITY AXIS SHIFTS THROUGH THE CWA. THE UPPER WAVE WILL DRAG A SURFACE FRONT THROUGH THE CWA FRIDAY MORNING WHICH SHOULD DRY THINGS OUT FOR THE DAYTIME AS WINDS SHIFT TO THE WSW. ALSO EXPECT PARTLY SUNNY SKIES AND TEMPS ON FRIDAY SHOULD REBOUND INTO THE MID 70S. LONG TERM...FRIDAY NIGHT THROUGH THURSDAY. IN THE BIG PICTURE A MID LEVEL LONG WAVE TROUGH WILL GRADUALLY WORK ACROSS THE AREA THROUGH THE WEEKEND...THEN RIDGING MOVES IN. SO...IT LOOKS UNSETTLED THROUGH SUNDAY NIGHT...THEN HIGH PRESSURE WILL TAKE OVER. FRIDAY NIGHT THROUGH SUNDAY NIGHT A SERIES OF SHORT WAVES WILL MOVE ACROSS THE AREA. IT SHOULD BE DRU FRIDAY EVENING...THEN A CHANCE FOR THUNDER AFTER MIDNIGHT AS A SHORT WAVE BEGINS TO MOVE INTO THE AREA. THE LOW LEVEL JET SHOULD PUMP MOISTURE AND MILDER AIR OVER THE AREA...THUS INSTABILITY AND SHEAR ON THE INCREASE. HARD TO RULE OUT SEVERE WEATHER DURING THAT TIME...BUT WILL NEED TO CONTINUE TO MONITOR AS WE GET CLOSER IN TIME. A SURFACE LOW PRESSURE AREA AND ASSOCIATED BOUNDARY WILL BE MOVING INTO THE AREA THROUGH SUNDAY. WE WILL BE IN THE WARM SECTOR ON FRIDAY AND SATURDAY...SO TEMPS IN THE 70S RETURN FOR A FEW DAYS. BEST CHANCES OF RAIN WILL BE ON THE NORTHERN AND EASTERN PERIPHERIES OF THE AREA. NOT EXPECTING THE AREA TO BE IN RAIN THE WHOLE TIME...WILL BE HIT AND MISS RAIN AND PROBABLY DIURNALLY DRIVEN MUCH OF THE TIME. AS MENTIONED ABOVE...BEING IN THE WARM SECTOR SHOULD SEE ELEVATED INSTABILITY AND MOISTURE AVAILABILITY THROUGH THE PERIOD. THE SYSTEM SHOULD MOVE THROUGH AND EXIT THE AREA ON SUNDAY NIGHT. COOL/COLD HIGH PRESSURE THEN FORECAST TO BUILD OVER THE AREA MONDAY THROUGH TUESDAY NIGHT. NEAR OR BELOW FREEZING TEMPS EXPECTED DURING THE MONDAY NIGHT-TUESDAY MORNING TIME PERIOD. TOO EARLY TO BE THINKING ABOUT A FREEZE WATCH YET...BUT AGAIN...SOMETHING TO KEEP OUR EYE ON. RETURN FLOW BEGINS ON WEDNESDAY AND 70S EXPECTED AGAIN ON THURSDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && AVIATION...BRYANT
Hazardous weather outlook, Apr 12, 8:17 PM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 817 PM CDT THU APR 12 2012 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 131200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 817 PM CDT THU APR 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE OUTLOOK AREA TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY FOR AREAS ALONG AND WEST OF A LINE FROM ORD TO GRAND ISLAND...TO BELOIT KANSAS. QUARTER SIZE HAIL AND DAMAGING WINDS TO 60 MPH WILL BE THE PRIMARY SEVERE WEATHER THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY NIGHT AND SATURDAY MORNING WILL BRING ANOTHER CHANCE FOR THUNDERSTORMS TO THE OUTLOOK AREA. THERE WILL BE THE POTENTIAL FOR SOME THUNDERSTORMS TO BE ON THE STRONG TO SEVERE SIDE...MAINLY EAST OF A LINE FROM GENEVA NEBRASKA TO OSBORNE KANSAS. HAIL TO THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS OF 60 MPH WOULD BE THE PRIMARY HAZARDS. INTO SATURDAY AFTERNOON AND THROUGH SATURDAY NIGHT...THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS RETURNS TO MOST OF THE OUTLOOK AREA...MAINLY EAST OF A LINE FROM GREELEY NEBRASKA TO LOGAN KANSAS. AT THIS TIME IT APPEARS THE BETTER CHANCES FOR SEVERE WEATHER WILL BE FURTHER EAST...ESPECIALLY EAST OF A LINE FROM YORK NEBRASKA TO OSBORNE KANSAS...WHERE LARGE HAIL...DAMAGING WINDS...AND AN ISOLATED TORNADO WILL BE POSSIBLE. ON SUNDAY...NON SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA. NEAR FREEZING AND SUB FREEZING TEMPERATURES WILL BE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA MONDAY NIGHT INTO TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT...MAINLY ALONG AND WEST OF A LINE FROM RAVENNA TO CLAY CENTER NEBRASKA...TO BELOIT KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Special weather statement, Apr 13, 1:45 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
145 AM CDT FRI APR 13 2012
NEZ073-083-130715-
HARLAN NE-PHELPS NE-
145 AM CDT FRI APR 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PHELPS AND NORTHERN
HARLAN COUNTIES UNTIL 215 AM CDT...
AT 141 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF OXFORD...OR 13 MILES
SOUTHWEST OF HOLDREGE...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HOLDREGE...
ATLANTA...
RAGAN...
LOOMIS...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4061 9946 4029 9918 4028 9918 4016 9949
4036 9964
TIME...MOT...LOC 0645Z 224DEG 28KT 4031 9951
BRYANTThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 1:45 AM CDT | Special Weather Statement | GID | Phelps | 30 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.